Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2010, 9:59 AM CDT for 4 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2010, 9:59 AM CDT (14:59 UTC)
- Expired
- Apr 30, 2010, 10:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:55 AM CDT, 4 minutes earlier.
Area forecast discussion, Apr 30, 9:55 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CDT FRI APR 30 2010 .UPDATE... LINE OF SHOWERS AND THUNDERSTORMS PUSHING NORTHWARD INTO SOUTH CENTRAL IOWA...WITH LIMITED INSTABILITY. THEREFORE HAVE SEEN A GENERAL WEAKENING TREND IN STORMS AS THEY MOVE INTO THE STATE FROM MISSOURI. LATEST MODELS SUGGESTING INSTABILITY TO INCREASE ACROSS THE SOUTHEASTERN CWA...WITH DECENT SHEAR IN PLACE BOTH IN THE LOW LEVELS AND DEEP LAYER SHEAR. THEREFORE SEVERE THREAT STILL IN PLACE ACROSS THE SOUTHEASTERN/EXTREME EASTERN CWA. SHORTWAVE MOVING INTO THE CENTRAL KANSAS EXPECTED TO BE THE MAIN SOURCE OF LIFT WITH THIS ACTIVITY...WITH EXPECTED INITIATION INTO THE EARLY AFTERNOON TO MID AFTERNOON HOURS. ACTIVITY SHOULD MOVE QUICKLY EAST...AND LOCAL WRF RUNS SUGGEST AROUND A 3 HOUR PERIOD OF ACTIVITY ACROSS OUR SOUTHEASTERN CWA BEFORE ACTIVITY PUSHES EASTWARD OUT OF THE AREA. THEREFORE HAVE ADJUSTED SOME OF THE POPS TO REFLECT THE LATEST THOUGHTS...AND ADJUSTED TEMPERATURES TO ACCOUNT FOR COOLER TEMPS ACROSS WESTERN IOWA AND WARMER TEMPS ACROSS THE SOUTHEAST. .SHORT TERM /TODAY/... ONGOING CONVECTION WILL DIMINISH A BIT THIS MORNING WITH PLENTY OF DEBRIS CLOUDS ON THE WAY FOR TODAY. THE FRONT CONTINUES TO HANG UP WITH THE NEARLY PARALLEL FLOW AND WILL NOT MAKE MUCH MORE HEADWAY EAST UNTIL THE STRONGER UPPER LEVEL JET MAX NOW ROUNDING THE 4 CORNERS AREA CATCHES UP WITH THE SFC WAVE OVER OK/KS AND RAPIDLY MOVES THIS FEATURE NORTHEAST...DEEPENING IT BY SAT MORNING OVER SOUTHERN CANADA TO A 982 MB LOW. WILL BE LEANING WITH THE GEM/EURO FOR BOTH SHORT TERM AND EXTENDED FCST TODAY AS THE GFS CONTINUES TO HAVE PROBLEMS WITH THIS SYSTEM AND NAM ONLY SLIGHTLY BETTER. AS THE SFC LOW TRACKS NEARLY DUE NORTH...SOUTHERLY SFC FLOW WILL INCREASE DURING THE DAY TO 20 TO 35 MPH OVER THE EAST...INCREASING DEW POINTS AHEAD OF THE FRONT TO THE LOWER 60S EAST. UPPER LEVEL WIND FIELDS LOOK TO BE INCREASING MORE SO JUST TO THE EAST OF I35 DURING THE AFTERNOON HOURS. MODELS HAVE CLOUD COVER AND SOME SHOWERS HOLDING ON DURING THE DAY. DAYTIME HEATING TO INCREASE MLCAPE DURING THE AFTERNOON. PROVIDED WE GET SOME SUNSHINE TODAY EAST...NARROW AXIS OF 600 TO 1000 J/KG RIBBON OF CAPE WILL BUILD EAST NORTHEAST JUST ALONG THE BOUNDARY DURING THE AFTERNOON AND EARLY EVENING. LOOKING AT THE PROGS FOR TODAY...STORMS SHOULD BEGIN TO INTENSIFY IN THE EARLY AFTERNOON HOURS AROUND I35 AND STRENGTHEN AS THEY MOVE INTO EASTERN IA. THUS...THE BEST CHANCES FOR SEVERE WILL LIE JUST ALONG AND EAST OF THE I35 CORRIDOR. WINDS...HAIL...AND A FEW TORNADOES WILL BE POSSIBLE IF SOME OF THE SUPERCELLS CAN BECOME DISCRETE. OTHERWISE DURING THE LATER PORTION OF THE AFTERNOON HOURS...NAM SOUNDINGS NEAR KOTM SHOW BETTER TURNING AT LOWER LEVELS ALONG WITH LARGER CAPE VALUES AND SOUNDINGS A BIT MORE STABLE OVER CENTRAL AND WESTERN AREAS. HIGHS TODAY VERY DEPENDENT ON SOME INSOLATION. GIVEN WARM READINGS NOW...EVEN A 10 TO 15 DEGREE RISE IN TEMP WILL GET THE REGION INTO THE 70S THIS AFTERNOON. .LONG TERM /TONIGHT THROUGH THURSDAY/... QUIETER WEATHER RETURNS...WITH ONE THE MAIN LOW REMAINING WRAPPED UP OVER NORTHERN MN AND SOUTHERN CANADA. ANOTHER SFC LOW WILL TRACK JUST TO THE EAST OF IOWA SAT NIGHT AND SUNDAY...ALLOWING FOR AN AREA OF SHOWERS TO JUST GRAZE THE SOUTHEAST SECTIONS INTO EARLY SUNDAY. MODELS ARE SHOWING A WEAK FEATURE IN THE WESTERLIES ARRIVING ON MONDAY WHICH MAY BRING SOME SCT SHOWERS AS WELL. TEMPS DURING THE PERIOD WILL REMAIN MILD...BUT NOT AS WARM AS THE PAST FEW DAYS. OVERNIGHT LOWS WILL DIP INTO THE LOWER 40S SAT NIGHT THROUGH SUNDAY NIGHT BEFORE EVERYONE WARMS UP. A STRONGER WAVE WILL ARRIVE BY TUESDAY AND SIGNIFICANT WARMING WILL OCCUR WITH HIGHS BACK IN THE MID 70S AND LOWS IN THE 40S AND 50S. THE GFS IS QUICK TO PULL COOLER AIR BACK DOWN INTO THE REGION ON WED...TOO FAST...AND WILL AGAIN LEAN TOWARD THE GEM/EURO WHICH KEEPS THE REGION MILDER THROUGH MID TO LATE WEEK WITH A MORE ZONAL UPPER LEVEL WIND REGIME. && .AVIATION... 30/12Z...COMPLEX WX STTN WITH SFC BNDRY EXTENDING FRM SWRN MN...THRU WRN IA...INTO ERN KS THIS MRNG. FEELING IS SCNDRY TROF LAGGING TO THE WEST WILL TAKE OVER WITH NET EFFECT BEING A JUMP WEST WITH LEAD FNTL BNDRY. SCT SHRA ERY THIS MRNG WILL BREAK UP. NEW CONVECTION WILL DEVELOP AS SCNDRY BNDRY...NOW SERN SD INTO CNTRL KS...MOVS EWD. SCT-BKN LINE OF TSRA LKLY TO DVLP OVER WRN IA...AND BECOME MORE ORGANIZED EAST OF KDSM-KMCW LN BY 19Z OR SO...PASSING EAST OF THE TAF SITES BY 00Z. AFT FRONT MOVS THRU...WNDS WILL BCM LGT SWLY WITH VFR CONDS AND AC CIGS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && UPDATE...BEERENDS SHORT TERM/LONG TERM...REV AVIATION...MS APR 10
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT FRI APR 30 2010 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>085- 093>097-011030- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 520 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE EAST OF INTERSTATE 35 THROUGH MID MORNING. THUNDERSTORMS WILL REDEVELOP OVER CENTRAL IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO EASTERN IOWA BY THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ALONG AND EAST OF INTERSTATE 35 WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY THREAT. A FEW TORNADOES ARE POSSIBLE EAST OF INTERSTATE 35 THIS AFTERNOON AND EARLY EVENING. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THE STORMS WITH UP TO ONE INCH POSSIBLE IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING. IAZ086-011030- WAPELLO- 520 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING. THUNDERSTORMS WILL REDEVELOP OVER CENTRAL IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO EASTERN IOWA BY THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY THREAT. AN ISOLATED TORNADO IS POSSIBLE THIS AFTERNOON AND EARLY EVENING. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THE STORMS WITH UP TO ONE INCH POSSIBLE IN A SHORT PERIOD OF TIME. FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 011030- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 520 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP OVER WESTERN IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE EAST BY THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. REV
In the hours before
Special weather statement, Apr 30, 8:55 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 855 AM CDT FRI APR 30 2010 IAZ083-084-093>095-301500- CLARKE-DECATUR-LUCAS-RINGGOLD-WAYNE- 855 AM CDT FRI APR 30 2010 AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER HARRISON COUNTY...MOVING NORTHEAST AT 60 MPH. SEVERE SIZED HAIL AND DAMANGING WINDS ARE POSSIBLE FROM THESE STORMS. THE STORMS WILL MOVE INTO SOUTHEAST IOWA BY 915 AM AND THEN RACE NORTHEAST REACHING THE I80 CORRIDOR EAST OF DES MOINES BY 1100 AM. THESE STORMS MAY REQUIRE WARNINGS THIS MORNING IN SOUTHEAST IOWA. JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Webster, Wright | 34 min |
| Apr 29, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Webster, Wright | 33 min |
| Apr 29, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth, Wright | 49 min |
| Apr 29, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 28 min |
| Apr 29, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 48 min |
| Apr 29, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 40 min |
| Apr 29, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Dallas, Greene, Guthrie | 41 min |
| Apr 29, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 17 min |
| Apr 29, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 57 min |
| Apr 29, 9:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 24 min |
| Apr 29, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 39 min |
| Apr 29, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 34 min |
| Apr 29, 10:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 33 min |
| Apr 29, 11:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Guthrie | 44 min |
| Apr 30, 10:09 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 36 min |
| Apr 30, 10:28 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Monroe, Warren | 32 min |
| Apr 30, 11:11 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 34 min |
| Apr 30, 11:35 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 40 min |
| Apr 30, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 38 min |
| Apr 30, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 36 min |
| Apr 30, 12:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.